This page contains a Flash digital edition of a book.
Supportive Oncology


The Neurogenic Component of Cutaneous Toxicities Induced by Chemotherapy – New Solutions


Jean-François Chanez Head, Scientific Department, Evolife Laboratoires


Abstract


Most chemotherapies cause cutaneous side effects. Docetaxel entered the therapeutic arsenal in the 1990s; while undeniably a sign of progress, it can also cause cutaneous side effects. Other chemotherapeutic drugs can induce secondary cutaneous effects, such as acneiform rash, hand–foot syndrome or mucositis. Hair loss, reversible or not, and nail disorders are also well-known deleterious effects encountered with several drugs used in oncology. Furthermore, the development of new targeted therapies is contributing to an increased frequency of these undesirable effects. New products that take into account the neurogenic phenomena implicated in the local inflammatory response to chemotherapy are required to offer new alternative care for various cutaneous and muco-cutaneous side effects.


Keywords Neurogenic inflammation, substance P, chemotherapy, mineral elements of Evaux thermal spring water


Disclosure: Jean-François Chanez is an employee of Evolife Laboratoires. Received: 11 January 2010 Accepted: 27 January 2011 Citation: European Oncology & Haematology, 2011;7(1):13–5 Correspondence: Jean-François Chanez, Service Recherche et Développement, Evolife Laboratoires, 67 Avenue de la République, 23110 Evaux les Bains, France. E: jfchanez@orange.fr


Support: The publication of this article was funded by Evolife Laboratoires.


Docetaxel is effective against numerous tumours, mainly in metastatic breast cancers; however, it can lead to other conditions, in particular cutaneous reactions, such as onycholysis and hand–foot syndrome. The ungual toxicity of docetaxel is well-known and occurs in 40–50% of cases. The mechanism of this toxicity is of neurogenic origin. Local symptoms are due to incorrect information resulting from one or more lesions or anomalies in the nervous pathways that direct these painful nerve impulses to the sensory cerebral cortex. During large-scale release of neuromediators, particularly substance P, the inflammation becomes neurogenic. As substance P is one of the main agents implicated in inflammation of this type, any molecule preventing its release or blocking its post-synaptic action could be a potential inhibitor of this inflammation, which is deleterious to nails.


Ungual side effects following chemotherapy often involve progressive destruction of the nail that can lead to intense localised pain (onycholysis). The nail may crumble or even fall off, causing problems with walking when toenails are involved or gripping difficulties when fingernails are altered. Wasner et al.1


reported a case report about a


patient suffering from a cancerous tumour in the right breast, who was rendered paralysed in the right arm following infiltration of the brachial plexus by this tumour. Treated with docetaxel, no ungual side effects appeared on the right (paralysed) side, while significant ungual side effects were observed on the patient’s left hand. The article underlines the neurogenic mechanism of side effects linked to chemotherapy. Substance P released under the effects of chemotherapy is described as pro-inflammatory and vasodilatory.


© TOUCH BRIEFINGS 2011


A new hydrophilic-film-forming solution containing lithium, Evonail®, acts by interfering with the signalling mechanisms determined following activation by the substance P receptors, as shown by Boisnic et al.2


In


this in vitro study, a human sebocyte culture model was stimulated by substance P and corticotrophin-releasing hormone (to mimic stress conditions; see Figure 1A) and the mineral constituents of Evaux thermal spring water (including lithium) – both pure and diluted by 50% – had an an inhibitory effect on sebocyte proliferation (see Figure 1B). To clinically illustrate these preliminary results, some clinical case reports follow.


Case Reports Case Report 1


The first case report illustrates beneficial effects obtained with Evonail. A 48-year-old man presented with an acute ungual problem. He had been treated for a metastatic colorectal cancer with irinotecan (Campto® intravenous perfusion) at a rate of two treatments per month for three years. Ungual problems had appeared six months after beginning chemotherapy. These problems resulted in onycholysis of the ungual bed on all the nails of the fingers and toes, accompanied by intermittent ungual hyperpigmentation of undetermined aetiology (see Figures 2A and 2B). There was no prior dermatological history. Systematic cutaneous examination did not identify any particular alopoecia. The patient reported cutaneous hypersensitivity and recurrent presence of ulceration of the oral mucosa.


In order to reduce these ungual symptoms, Evonail Solution was applied morning and night on all nails and their edges using an application


13


Page 1  |  Page 2  |  Page 3  |  Page 4  |  Page 5  |  Page 6  |  Page 7  |  Page 8  |  Page 9  |  Page 10  |  Page 11  |  Page 12  |  Page 13  |  Page 14  |  Page 15  |  Page 16  |  Page 17  |  Page 18  |  Page 19  |  Page 20  |  Page 21  |  Page 22  |  Page 23  |  Page 24  |  Page 25  |  Page 26  |  Page 27  |  Page 28  |  Page 29  |  Page 30  |  Page 31  |  Page 32  |  Page 33  |  Page 34  |  Page 35  |  Page 36  |  Page 37  |  Page 38  |  Page 39  |  Page 40  |  Page 41  |  Page 42  |  Page 43  |  Page 44  |  Page 45  |  Page 46  |  Page 47  |  Page 48  |  Page 49  |  Page 50  |  Page 51  |  Page 52  |  Page 53  |  Page 54  |  Page 55  |  Page 56  |  Page 57  |  Page 58  |  Page 59  |  Page 60  |  Page 61  |  Page 62  |  Page 63  |  Page 64  |  Page 65  |  Page 66  |  Page 67  |  Page 68  |  Page 69  |  Page 70  |  Page 71  |  Page 72  |  Page 73  |  Page 74  |  Page 75  |  Page 76  |  Page 77  |  Page 78  |  Page 79  |  Page 80  |  Page 81  |  Page 82  |  Page 83  |  Page 84  |  Page 85  |  Page 86  |  Page 87  |  Page 88  |  Page 89  |  Page 90  |  Page 91  |  Page 92